Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 9, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 20, 2011, 3:13 AM CDT for Atchison County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2011, 3:13 AM CDT (08:13 UTC)
- Expired
- Mar 20, 2011, 3:27 AM CDT
- In force
- 14 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
371
WUUS53 KEAX 200813
SVREAX
MOC005-200845-
/O.NEW.KEAX.SV.W.0009.110320T0813Z-110320T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
313 AM CDT SUN MAR 20 2011
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...
* UNTIL 345 AM CDT
* AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTH OF ROCKPORT...OR 11 MILES NORTHWEST
OF TARKIO...AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN ATCHISON COUNTY.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 114 AND 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4059 9542 4059 9540 4058 9540 4043 9555
4049 9566 4059 9564
TIME...MOT...LOC 0813Z 217DEG 34KT 4054 9554
WIND...HAIL <50MPH 1.75IN
$$
212 follow-up statements
150
WWUS53 KEAX 200819
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 AM CDT SUN MAR 20 2011
MOC005-200845-
/O.CON.KEAX.SV.W.0009.000000T0000Z-110320T0845Z/
ATCHISON MO-
319 AM CDT SUN MAR 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
ATCHISON COUNTY UNTIL 345 AM CDT...
AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF HAMBURG...OR 11 MILES
NORTHWEST OF TARKIO...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN ATCHISON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4048 9551 4051 9560 4059 9564 4059 9540
4058 9540
TIME...MOT...LOC 0819Z 217DEG 34KT 4058 9549
WIND...HAIL <50MPH 1.50IN
$$
21947
WWUS53 KEAX 200827
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 AM CDT SUN MAR 20 2011
MOC005-200838-
/O.CAN.KEAX.SV.W.0009.000000T0000Z-110320T0845Z/
ATCHISON MO-
327 AM CDT SUN MAR 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ATCHISON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4048 9551 4051 9560 4059 9564 4059 9540
4058 9540
TIME...MOT...LOC 0828Z 217DEG 34KT 4065 9542
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:18 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 20, 12:18 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1218 AM CDT SUN MAR 20 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... UPDATED FORECAST USING LATEST RADAR TRENDS AND EXPECTATION FOR ISENTROPIC ASCENT TO SHIFT INTO NORTHERN MO OVERNIGHT. WILL LOWER POPS SOUTH OF THE MO RIVER BUT THAT HAS MORE TO DO WITH COVERAGE AS CONVECTION WILL BE MORE SCATTERED. EMBEDDED NATURE OF THUNDERSTORMS LEANS MORE TOWARD ISOLATED WORDING EXCEPT COVERAGE SHOULD BE GREATER OVER NW MO WHERE MUCAPES WILL BE INCREASING. ALSO LOWERED EVENING TEMPERATURES AS WARM AIR ADVECTION HAS NOT WORKED ITS WAY DOWN TO THE SURFACE DUE TO EVAPORATIVE COOLING FROM SHOWERS AND A PRONOUNCED SELY SURFACE WINDS. TEMPERATURES MORE LIKELY TO FLATLINE TILL PRE-DAWN HOURS. MJ && .PREV DISCUSSION... /435 PM CDT SAT MAR 19 2011/ SHORT RANGE (TODAY THROUGH MONDAY)... ONGOING STORMS ACROSS THE FORECAST REGION ARE THE FOCUS OF THE WEATHER IN THE SHORT TERM...BUT THERE IS ANOTHER SIGNIFICANT CHANCES AT SEVERE WEATHER STARTING IN THE MEDIUM RANGE...ON TUESDAY. MORNING STORMS ACROSS NORTH CENTRAL OKLAHOMA RECEIVED SOME ASSISTANCE FROM A BROKEN JET STREAK AT H3...WHICH PROVIDED A NICE DIFFLUENT FLOW ALOFT ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI UNDER THE STRONGER WESTERLIES TOPPING THE UPPER LEVEL RIDGE. COMBINE THIS DIFFLUENT FLOW WITH MUCAPE VALUES EARLIER TODAY OF 500 TO 1000 J/KG IN THOSE AREAS...AND SEVERE THUNDERSTORMS RESULTED. EARLY THIS AFTERNOON ACTIVITY HAS CONTINUED TO SPREAD NORTH AND EAST INTO THE WESTERN HALF OF MISSOURI...AND WHILE SOME OF THE ELEVATED INSTABILITY ADVECTED IN ALOFT ACROSS THE KANSAS-MISSOURI BORDER...IN GENERAL THE SHEAR AND INSTABILITY BOTH HAVE BEEN INSUFFICIENT TO SUPPORT MAINTAINING ANY SEVERE STORMS. AND...WITH THE DEVELOPMENT OF THE LINEAR LINE OF STORMS ACROSS SOUTHWEST MISSOURI...THOUGHTS ARE THAT OUR SEVERE POTENTIAL FOR THE REST OF THE AFTERNOON AND EVENING HOURS IS DONE. LOOKING TO LATE THIS EVENING THROUGH EARLY SUNDAY MORNING TIME FRAME...NOCTURNAL JET WILL GET CRANKING LATER TONIGHT...FOCUSING THE JUICIER THETA-E ADVECTION ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI LATE TONIGHT AS A WEAK SHORTWAVE EXITS THE CENTRAL ROCKIES AND MOVES TOWARDS THE NORTHERN PLAINS. THIS IS EXPECTED TO ALLOW ONE OF TWO SCENARIOS TO PLAY OUT FOR TONIGHT. ONE...THE ACTIVITY CURRENTLY IN SOUTH CENTRAL KANSAS HOLDS TOGETHER UNTIL IT ADVECTS INTO THE NORTHERN HALF OF OUR FORECAST AREA LATER THIS EVENING...NOT LOOKING LIKELY AT THIS TIME. TWO...REDEVELOPMENT OF STORMS OCCURS IN PLACE ACROSS NORTHERN MISSOURI EARLY SUNDAY MORNING...THOUGH WITH THIS SECOND SCENARIO THE DEVELOPMENT MIGHT BE JUST FAR ENOUGH NORTH TO NOT THREATEN OUR FORECAST AREA. HAVE LEFT LIKELY TO CATEGORICAL POPS IN FOR THE OVERNIGHT HOURS TO COVER EITHER OF POSSIBILITY...THOUGH THE EVENING SHIFT MIGHT BE ABLE TO REFINE PLACEMENT OF HIGHER POPS AS THE ACTIVITY IN SOUTH CENTRAL KANSAS EVOLVES. SUNDAY INTO MONDAY...THE WARM FRONT THAT WAS ALONG THE RED RIVER VALLEY WELL TO OUR SOUTH THIS MORNING...IS EXPECTED TO LIFT UP THROUGH MUCH OF THE FORECAST AREA SUNDAY MORNING...STALLING OUT NEAR THE IOWA BORDER THROUGH MONDAY AS THE CENTRAL ROCKIES SHORTWAVE MOVES INTO THE UPPER GREAT LAKES. ANY ONGOING ACTIVITY FROM THE EARLY MORNING HOURS OF SUNDAY COULD STILL BE WORKING TO EXIT THE FORECAST AREA THROUGH NOON...BUT THOUGHTS ARE THAT WE MIGHT STRUGGLE FOR ACTIVITY IN THE AFTERNOON THANKS TO AN ELEVATED MIXED LAYER...AND/OR SUBSIDENCE IN THE WAKE OF ANY EXITING ACTIVITY. SO...HAVE LEFT SLIGHT CHANCE TO CHANCE POPS IN FOR SUNDAY AFTERNOON NEAR THE IOWA BORDER...WITH CHANCE POPS MONDAY ACROSS THE NORTHERN THIRD OF THE FORECAST AREA ROUGHLY ASSOCIATED WITH THE EXPECTED STALLED FRONTAL BOUNDARY. CUTTER MEDIUM RANGE (TUESDAY THROUGH SATURDAY)... AN ENERGETIC TROUGH WILL EJECT INTO THE PLAINS STATES TUESDAY AND WITH SOUTHERLY SURFACE WINDS PUMPING MOISTURE INTO THE REGION FOR SEVERAL DAYS AHEAD OF THE SYSTEM THE THREAT OF SEVERE WEATHER IS INCREASING. BY THE EVENING HOURS THE LEFT FRONT QUADRANT OF THE UPPER JET WILL BE NOSING INTO THE LOWER MISSOURI VALLEY WITH STRONGLY DIFFLUENT FLOW. THIS STRONGLY DIFFLUENT FLOW WILL RESIDE OVER TOP OF A WELL PRONOUNCED WARM SECTOR. STRONG LOW TO MID LEVEL WINDS WILL LEAD TO SHEAR VALUES SUPPORTIVE FOR SEVERE STORMS. HODOGRAPHS SHOW DECENT LOW LEVEL CURVATURE SO DESPITE SOUTH SOUTHWESTERLY SURFACE FLOW ALL CONVECTIVE MODES AND ASSOCIATED SEVERE TYPES SEEM REASONABLE AT THIS POINT. THE ONE CONCERN CONTINUES TO BE WHETHER OR NOT CLOUDS WILL ERODE ENOUGH IN THE LARGE AND WELL PRONOUNCED WARM SECTOR TO ALLOW FOR MORE WIDESPREAD AND INCREASED INSTABILITY. THIS UNCERTAINTY LOWERS CONFIDENCE LEVELS ON JUST HOW WIDESPREAD A SEVERE EPISODE IT MAY BE...DESPITE THE MANY POSITIVES THIS SYSTEM IS DEPICTING FOR A DAY FOUR FORECAST. THE COLD FRONT ASSOCIATED WITH THE TUESDAY SYSTEM WILL MOVE THROUGH THE FORECAST AREA TUESDAY NIGHT AND BEHIND IT COLDER AIR WILL DOMINATE THE REGION THROUGH THE END OF THE WEEK. THIS SHOULD ALSO LEAD TO DRIER WEATHER THROUGH THE END OF THE WEEK WITH ONE EXCEPTION. MODELS ARE INDICATING A SYSTEM TRACKING THROUGH THE SOUTHERN PLAINS WHICH MAY BRING A CHANCE FOR RAIN AND SNOW THURSDAY INTO FRIDAY. CDB && .AVIATION... FOR THE 06Z TAFS...BULK OF PRECIPITATION HAS ENDED FOR THE KMCI AND KMKC TERMINALS. THERE MAY BE SOME PASSING SPRINKLES OR VERY LIGHT SHOWERS ANYTIME BETWEEN NOW AND SUNRISE BUT THEY SHOULD BE INCONSEQUENTIAL. WHILE VFR CEILINGS MOST LIKELY AS UPSTREAM OBS SHOW MAINLY MID LEVEL CLOUDS AND HIGHER...THERE MAY BE A FEW HOURS OF MVFR CEILINGS TOWARDS SUNRISE AS A POORLY DEFINED WARM FRONT APPROACHES/HEADS NORTH. MAIN INDICATOR OF ITS PASSAGE WILL BE SURFACE WINDS VEERING FROM A SELY DIRECTION TO THE SOUTH. ONCE WITHIN THE WARM SECTOR EXPECT TO SEE INCREASING SOUTH WINDS WITH GUSTS APPROACHING 30KTS BY EARLY AFTERNOON. KSTJ HAS A BETTER CHANCE OF SEEING SCATTERED SHOWERS AND A FEW RUMBLES OF THUNDER BY THE PRE-DAWN HOURS AS INCREASING ISENTROPIC LIFT VIA STRENGTHENING AND VEERING OF LOW LEVEL JET FOCUSES MOISTURE CONVERGENCE OVER NW MO. WARM FRONT NOTED ABOVE EXPECTED TO PASS THROUGH BY MID MORNING. VFR CEILINGS MOST LIKELY ALTHOUGH BRIEF MVFR CEILINGS POSSIBLE WITH STRONGER SHOWERS. A COLD FRONT DROPPING SOUTHEAST DURING THE LATE AFTERNOON AND EVENING HOURS WILL SWITCH WINDS TO THE NORTH WITH SCATTERED CONVECTION POSSIBLE AS FRONT APPROACHES. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Mar 19, 7:10 PM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 710 PM CDT SAT MAR 19 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 710 PM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A SECOND ROUND OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT EAST CENTRAL KANSAS AND WEST CENTRAL KANSAS THIS EVENING AND SPREAD INTO NORTHERN MISSOURI LATER TONIGHT. ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTHERN KANSAS LATER TONIGHT...AFFECTING NORTHEAST KANSAS AND NORTHWEST MISSOURI AFTER MIDNIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT. HOWEVER...SMALL HAIL WITH SOME OF THE STRONGER STORMS WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EMBEDDED THUNDERSTORMS MAY STILL BE LINGERING ACROSS NORTHERN MISSOURI SUNDAY MORNING. HOWEVER...THE THUNDERSTORM THREAT WILL EXIT NORTHERN MISSOURI LATER SUNDAY MORNING AS A WARMER AND MORE STABLE LAYER ALOFT SPREADS ACROSS THE OUTLOOK AREA AND INHIBITS THE DEVELOPMENT OF THUNDERSTORMS. OTHERWISE...A VERY ENERGETIC STORM SYSTEM WILL ENTER THE PLAINS TUESDAY...WITH THUNDERSTORM CHANCES INCREASING ALONG A FRONT APPROACHING FROM THE WEST ON TUESDAY AFTERNOON AND EVENING. SEVERE WEATHER MAY BE POSSIBLE WITH THESE STORMS...PARTICULARLY ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH MONDAY NIGHT. SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING ACROSS PARTS OF THE OUTLOOK AREA. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:09 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 24 hr |
| Mar 19, 9:45 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 13 hr |
| Mar 20, 2:49 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 26 min |
| Mar 20, 3:59 AM CDT | Special Weather Statement | EAX | Worth | 31 min |
| Mar 20, 4:26 AM CDT | Special Weather Statement | EAX | Worth | 19 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.